A growing baby will need plenty of nutrients that a mom-to be don’t get in the diet alone. A Prenatal vitamin will ensure that you as well as your baby will get all the vitamins, nutrients, and minerals that you need to stay healthy and to ensure that your baby will develop properly. Many women are able to take prenatals without having any type of side effects or issues but there are some out there that will experience some unpleasant reactions that will make taking a prenatal vitamin a lot harder to deal with. You might be taking prenatal vitamins for a long time so it’s important to be aware of potential side effects.
Having plenty of iron in your system is important because it helps to produce more hemoglobin to carry oxygen in your blood, which in turn nourishes the baby and the placenta and it helps to prevent anemia, which can lead to preterm delivery or a low birth weight. Women need 27mg of iron daily, and most vitamins have 30mg. The most common side effect of iron is constipation as well as diarrhea in some cases. It is normal for your stool to look darker in color while taking a prenatal vitamin.
Nausea and Vomiting
Most pregnant women will experience having nausea and vomiting regularly. There are some cases where a prenatal vitamin can cause this. Although there are some out there that handle the queasiness, if you find that you are throwing up your prenatal vitamin, then you are most likely not getting the right nutrients that you need. You can take your prenatal before bed to lessen these chances of vomiting and having nausea. You may also find that taking it after a meal will help as well. If it’s the swallowing of the pill which makes you ill, try a chewable prenatal vitamin. Another option is a small, easy to swallow pill such us Spring Valley Prenatal Vitamins.
Other Side Effects
There are some women that will find that they get headaches when they are taking a prenatal vitamin. It is normal to have a headache during pregnancy but if it gets severe or you think you overdosed on your vitamin, seek medical attention. There are some multivitamins such as b vitamins that may cause your urine to change colors. This is a harmless side effect. You may also notice having a metallic taste in your mouth when you are taking your vitamins. This is normal and can be due to the increase of estrogen in your body during your pregnancy, but your vitamin may be causing this as well. If you find that taste is bothering you, try taking your vitamin with something like orange juice or lemonade or something that is acidic.